Mitral regurgitation after anthracycline-based chemotherapy in an adult patient with breast cancer: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Anthracyclines cardiotoxicity characterized by dilated myocardiopathy has been well described in the literature. However, anthracyclines-induced valvular diseases have been seldom reported.

Patient concerns:

In this study, we present the case of a 62-year-old Chinese female patient with breast cancer developing severe mitral regurgitation after anthracycline exposure.

Diagnoses:

The patient was diagnosed with mitral regurgitation with preserved left ventricular ejection fraction and normal cardiac chamber dimensions in the sixth month after the last course of anthracycline-containing chemotherapy. However, continued decrease in LVEF with normal left ventricular wall thickness, and serial increases in left atrial and ventricular dimensions were observed in the follow-up echocardiography.

Interventions:

Treatments with oral itraconazole at a dose of 75 mg/day and local wound care with ciclopirox olamine ointment were administered.

Outcomes:

The patient responded well to the treatment with perindopril, metoprolol succinate, spirolactone, and furosemide, and symptoms associated with heart failure were dramatically relieved.

Lessons:

The incipient mitral regurgitation may serve as an early sign of myocardial dysfunction that can facilitate a timely recognition of cardiotoxicity, which is crucial to a timely change of chemotherapy regimen and an appropriate initiation of antiremodeling therapy that could limit anthracycline cardiotoxicity and improve overall outcome.

Related Topics

    loading  Loading Related Articles